Rapid expansion of international new ventures across institutional distance

Deng, Z., Jean, R.-J. "B." and Sinkovics, R. R. (2018) Rapid expansion of international new ventures across institutional distance. Journal of International Business Studies, 49(8), pp. 1010-1032. (doi: 10.1057/s41267-017-0108-6)

[img] Text
262722.pdf - Published Version
Available under License Creative Commons Attribution.



Rapid export expansion into institutionally distant locations has become more possible in the era of digital economy. Will such rapid expansion bring desirable outcome to firms? In a context of international new ventures (INVs) from emerging markets, we reconceptualize export expansion speed as the pace of exporting across institutional distance over a certain period of time. We then examine the relationship between rapid export expansion across institutional distance and overall firm performance. We incorporate directionality into export expansion and hypothesize the relationship to be positive when INVs export upwardly to more open countries, yet the relationship to be negative when INVs export downwardly to less open countries. We also hypothesize that the degree of market liberalization in subnational regions of origin of the INVs moderates the above speed–performance relationships. Instrumental variable models based on data of Chinese indigenous INVs during 2000–2009 support these hypotheses. This study both zooms in and zooms out the analytical lens along the location-related institutional axis, examines the joint effect of institutions involved in supranational directions and subnational origins on firm performance, and advances institutional theory.

Item Type:Articles
Keywords:International new ventures (INVs), institutional distance, learning advantages of newness, diseconomies of time compression, emerging markets, instrumental variable models.
Glasgow Author(s) Enlighten ID:Sinkovics, Professor Rudolf
Authors: Deng, Z., Jean, R.-J. "B.", and Sinkovics, R. R.
College/School:College of Social Sciences > Adam Smith Business School > Management
Journal Name:Journal of International Business Studies
ISSN (Online):1478-6990
Published Online:20 October 2017
Copyright Holders:Copyright © 2017 The Authors
First Published:First published in Journal of International Business Studies 49(8): 1010-1032
Publisher Policy:Reproduced under a Creative Commons License

University Staff: Request a correction | Enlighten Editors: Update this record